[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1996

Osteoporosis and Long-term Etretinate Therapy

Author Affiliations

University of Pennsylvania Medical Center 3600 Spruce St 2 Maloney Bldg Philadelphia, PA 19104-4283

Arch Dermatol. 1996;132(6):713-714. doi:10.1001/archderm.1996.03890300143027
Abstract

I read with interest both "Osteoporosis Is a Toxic Effect of Long-term Etretinate Therapy"1 and the accompanying editorial, "Iatrogenic Osteoporosis,"2 in the November 1995 issue of the Archives. While retinoids may be a cause of iatrogenic osteoporosis, the design of the study by DiGiovanna et al1 does not support this conclusion. As the authors noted, the study used a cross-sectional design in which the simultaneous assessment of disease (osteoporosis) and exposure (etretinate) was made. Cross-sectional studies may help an investigator study an association, but because of the single measurement of an outcome variable, they are a poor design for making stronger statements of association.3,4 While a statistical association was noted between osteoporosis and use of etretinate, it is just as plausible that the etretinate caused the osteoporosis as that the individuals selected for study, who had a multitude of dermatologic conditions, had osteoporosis and were

First Page Preview View Large
First page PDF preview
First page PDF preview
×